Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Month 5
Jan 24, 2003

Dr. Wohl,

I started taking Videx, Viread and Epivir 4 1/2 months ago. My initial VL was over 750,000 and I was experiencing my acute infection. After starting the regimen, my VL dropped to 2,100 in only two week. Over a 97 drop. Good so far. Each month I have been tested and my VL has continued to drop but in much less marginal amounts. My latest is 338.

How do I interpet this data? Should I be discussing with my doctor a change in my regimen. We had discussed switching Videx to Ziagen and moving to a twice a day routine.

Your thoughts?

Response from Dr. Wohl

Hi-

Your email raises several important issues. First, it remains unclear what the best approach is to the management of acute HIV infection. While many believe early HIV therapy can preserve important immune functions and reset the virus to remain at lower levels than it would otherwise, many questions remain. How long to continue therapy initiated during acute infection, whether to perform structured treatment interruptions and what regimens to use are some of the questions that future research needs to address.

Second, your high viral load is fairly typical of acute infection. After a person acquires HIV, the virus reaches the highest level it ever will and then settles down to some level where it basically remains unless treatment is started later on. So, your viral load was likely to drop somewhat even without therapy. How far down, no one knows.

Next, the choice of ddI, tenofovir and 3TC in this situation is odd. There are no studies of this particular combination in any setting that I know of, let alone during acute infection. I'd like to know more about your dos's rationale for this all nuke combo and the avoidance of drugs from the other 2 classes that have been used in this situation.

Given the slowish decline in your viral load, a change to abacavir from ddI is not unreasonable. However, your viral load is very low. Do you know what the plan is for duration of therapy? If your doc is planning on stopping some time soon, I'd reconsider switching. Did you have a genotype or phenotype done before you started HIV therapy? This would help us understand whether you may have caught virus resistant to some HIV medications. Do you know if the person you got HIV from was on HIV therapy?

Lastly, there are data that indicate that when ddI and tenofovir are taken together, the ddI level increases dramatically. Therefore, a dose adjustment of the ddI from the usual 400 mg daily to 250 mg daily (for people weighing over 60 kg) is recommended. Hope this helps - DW



Previous
Rash on my leg
Next
cure for AIDS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement